Includes Expert Content
Peri-menopause
avatar
An_253123 posted:
Hello..I am 53 years old and I have been in peri-menopause for the about 4 years now. I have had irregular periods for the last 2 years. I have skipped periods in the past few years and didn't have a period for ten months up until the beginning of July of this year (2013) It lasted for around 11 days and was very light. Now I have another period, on the lighter side (with very small clots) and am on my 12th day. I was wondering if this crazyness has happened to anyone else and if it's normal?? Please help!! Thanks
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear An_253123,
I can assure you this type of bleeding has happened to numbers of my patients. The most likely cause of this type of a bleeding pattern is that you are not fully menopausal; your ovaries are still making some estrogen, and what happened is that you are not ovulating, and therefore not making progesterone, which acts as the policeman of the lining of the uterus. Estrogen leads to build up of tissue, and then it alas just starts trickling out, erratically. The best thing to help this type of bleeding is actually progesterone, or a synthetic progesterone called a progestin. You can check in with your health care provider about getting a prescription for some-they are usually fairly inexpensive-you would take a progestin tablet daily for 7-12 days; most likely your bleeding would stop shortly after starting the pills; and when you finished, you would get a sort of clean out bleed, to clean out whatever lining of the uterus had been left inside. Some health care providers might also suggest doing a sampling of the lining of the uterus, or an ultrasound, to make sure the lining itself looked OK-but the most likely explanation of this type of bleeding is hormonal.
Good luck
Mary Jane
 
avatar
bluesky60 replied to Mary Jane Minkin, MD's response:
Thank you for your quick reply Mary Jane. This is what I thought it may be but it's nice to get some feedback. My Dr. did do a sampling of the uterus 2 years ago and all was good with that and also did the inflating of the uterus with water to look for fibroids and polyps and that was good too. I know alot of women go through this. I just wish I was one of those women (like my sister) who just flies through it with little problems! But I guess we all can't be that lucky I just can't wait to put my tampons and pads away for good!! Thanks again for your help!
 
avatar
A1991 replied to Mary Jane Minkin, MD's response:
I am 51, i stopped having my period for about year ago. I started using divigel and progesterone for a few months. The hot flashes did not stop. Them I started to use prempro 0.625 mg which worked great. Right away I felt better , no more hot flashes at night and just felt better. I missed on dose because the pharmacy did not have the prescription ready and I took it next day instead during the day and another one about 10 hours after. I started spotting and then I started bleeding like a regular period with cramps and lower back pain for about 8 days . Kind of heavy bleeding so after 8 days I stopped taking it and the bleeding stopped. It has been two weeks that I have not taken Prempro and I started feeling the hot flashes at night again. I want to start again but I don't know if I should. Tried to contact my doctor but she never returns my calls . Next appointment available is not until the second week of Sept and I will be away for two weeks on holiday starting this weekend . I'm afraid I will have the worst holiday if my hormones start acting up again. Should I take the per pro again?
 
avatar
Mary Jane Minkin, MD replied to A1991's response:
Dear A1991,
women on what we called "continuous combined" therapy (estrogen and progestin every day) can bleed, even taking their pills exactly on time, and being somewhat off on schedule can trigger bleeding, although usually not that heavy. I would let you go back on your Prempro; you should have a good vacation. If you started doing more bleeding, your doctor may want to check the lining of your uterus with an ultrasound or a sampling of the lining. And if everything is fine, but you continue to have this nuisance bleeding, you may want to go to what we call a "cyclical" regime-you take estrogen all month, but take progestin only for 12 days (sort of mimicking the hormones of the normal menstrual cycle)-you'd get a period, but it would be scheduled, and not erratic. So I think you'd be fine to go back on your hormones; do follow up with your doctor.
Good luck,
Mary Jane